Heat, Albemarle
- When
- July 3, 11:00 AM EST to 7:00 PM EST
- Where
- Albemarle forecast zone
- Reported by
- ASOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Heat indices were around 105 degrees.
An upper-level high along with surface high over the western Atlantic led to hot and humid conditions.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper-level high along with surface high over the western Atlantic led to hot and humid conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 3, 9:24 AM EST, 1 hour 36 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1024 AM EDT Tue Jul 3 2018
.SYNOPSIS...
High pressure will remain positioned over the western Atlantic
for much of the week. A cold front will approach from the Great
Lakes region on Friday, then move south of the Mid-Atlantic over
the weekend as high pressure builds in.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Visible satellite shows valley fog/stratus eroding and diurnal
cumulus beginning to develop along the ridges. Hourly
observations and 12Z IAD sounding suggest forecast and Heat
Advisory are on track. Still some uncertainty in convective
coverage and intensity given ridge overhead and stable layers in
sounding, but fairly large CAPE values should be available, so
an isolated strong storm is possible. Locally heavy rainfall and
isolated flooding is a possibility, but storms should generally
rain themselves out given lack of shear to separate downdrafts.
CAMs continue to support development along the ridges, bay
breeze interactions, and the weak boundary dropping south from
PA.
Previous discussion remains valid:
Hot and humid conditions will again be the story for today.
Large upper level ridge is positioned above the region this
morning and will remain in place through today. At the surface,
a weak frontal boundary will shift southeastward towards the
region as high pressure builds across the eastern Great Lakes.
The front is however expected to stall north of the region and
wash out later today and into tonight. At the same time, an
upper level low will move westward across the southwestern
Atlantic Ocean towards Florida today, and that in combination
with high pressure at sea will promote the development of
southeasterly flow, ushering in continued warmth and low level
moisture.
This warmth/moisture will lead to the development of
significant instability. While initially capped, terrain
circulations and the surface front will likely be enough to
trigger the development of isolated to scattered
showers/thunderstorms by this afternoon and evening, with the
highest chances north/west of the DC metro. With little to no
flow aloft, organized severe activity is not expected, however
as with any summer convection with large amounts of CAPE, a
stronger storm or two is possible (in addition to heavy rain).
High temperatures will once again reach the low to mid 90s, and
that coupled with dew points well into the 70s, will lead to
max heat indices at or above 100F for most locations west of the
Blue Ride (except the higher elevations), and at or above 105F
east, so Heat Advisories remain in effect.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Any evening showers/thunderstorms should decrease in coverage
and largely dissipate overnight. Patchy fog is possible again in
some locations. Lows will range from 70-80F, warmest in the
urban centers.
On Wednesday (Fourth of July), easterly flow will become more
pronounced as upper level ridge shifts westward, and the feature
over the southwestern Atlantic moves into Florida. This will
likely take a few degrees off the max temperatures and dew
points, and highs are expected to reach the upper 80s to around
90F with max heat indices from the mid 90s to around 100F. This
easterly flow will also promote a relatively more stable air
mass, as well as shifting area of convergence westward. Thus,
isolated to scattered showers/thunderstorms may develop again,
but should be focused across portions of WV and northern/western
MD. Lows Wednesday night in the 70s.
Easterly flow will gradually abate and turn more southerly on
Thursday. Temperatures/dew points should be similar to Wednesday
or even a degree or two warmer, with highs near 90F and heat
indices in the 90s to around 100F. Isolated to scattered
showers/thunderstorms possible again, with the highest chances
west of the Blue Ridge.
A cold front will then approach Thursday night, with low level
flow turning south/southwest. Lows in the 70s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Models in increasingly good agreement regarding strong cold
front crossing the region later Friday/Friday night with
widespread convection. Given strength of front and the warm
humid air mass ahead of it, certainly could see some severe
weather and/or flash flooding (the latter being dependent on
training as storms should be moving). Shear is very limited,
but CAPE should not be, and PW's will be over 2 inches.
Behind the front, Canadian high pressure will build south,
allowing a much cooler and drier air mass to flood the region by
later Saturday and Sunday. Temperatures will drop below normal
for a day or so and skies will turn out mostly sunny by Sunday.
High pressure lingers Monday, but by then the air mass may start
to modify, so slightly warmer and more humid conditions may
develop. Still, nothing like what we've seen so far this week.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Predominantly VFR is expected through Thursday night, although
brief patchy fog/br is possible each late night/early morning
with MVFR/localized IFR. Highest chances for such occurrences
will be at MRB. Isolated to scattered showers/thunderstorms are
also possible each afternoon/evening, with highest chances once
again at MRB.
Sub-VFR conditions are likely at times later Friday into Friday
night as a cold front crosses the region with thunderstorms.
Conditions should return to VFR by Saturday afternoon.
&&
.MARINE...
Sub-SCA conditions are expected through at least Thursday
night. Southeasterly flow will develop today and persist through
Thursday, but wind gusts should remain around 15 knots or less.
A cold front will approach the waters Friday before crossing
Friday night into early Saturday. This front may bring
thunderstorms with gusty winds, along with some increased winds
both ahead and behind the front even outside of any storms.
Small Craft Advisories may be necessary.
&&
.TIDES/COASTAL FLOODING...
Onshore flow will result in elevated water levels through much
of the week. However, we are in between a full and new moon, so
levels should stay below minor thresholds at most sites.
&&
.CLIMATE...
Record highs may be challenged at a few spots on Tuesday. Here
are the current records:
Record high max temps:
DAY/DATE DCA BWI IAD
Tue 7/3 101/1966 104/1898 103/1966
& 1873
& 1872
Record high min temps:
DAY/DATE DCA BWI IAD
Tue 7/3 79/2002 80/1898 73/2006
& 1898 & 2002
Temperature records for the Washington DC area (DCA) have been
recorded at what is now Ronald Reagan Washington National
Airport since 1941. The official record consists of that data
back to 1945, and observations taken in downtown Washington from
1872 through 1944.
Temperature records for the Baltimore MD area (BWI) have been
recorded at what is now Baltimore-Washington International
Thurgood Marshall Airport since 1950. The official record
consists of that data back to 1950, and observations taken in
downtown Baltimore from 1872 through 1949.
Temperature records for the Dulles VA area (IAD) have been
recorded at what is now Washington Dulles International Airport
since 1960. The official record consists solely of data
recorded at the airport.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-011-
013-014-016>018-502>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ025>031-
036>040-050>057-501-502-505-506.
WV...Heat Advisory until 8 PM EDT this evening for WVZ050>053-055-
502-504.
MARINE...None.
&&
SYNOPSIS...MM
NEAR TERM...ADS/MM
SHORT TERM...MM
LONG TERM...RCM
AVIATION...MM/RCM
MARINE...MM/RCM
TIDES/COASTAL FLOODING...RCM
CLIMATE...LWXHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 506 AM EDT Tue Jul 3 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 506 AM EDT Tue Jul 3 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight A Heat Advisory is in effect from Noon through 8 PM today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-041000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 506 AM EDT Tue Jul 3 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A Heat Advisory is in effect from Noon through 8 PM today for elevations below 2000 feet. Scattered showers and thunderstorms may produce isolated instances of flooding this afternoon and evening .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT TUE JUL 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG BRAKE 38.89N 79.04W
07/02/2018 HARDY WV EMERGENCY MNGR
MULTIPLE REPORTS OF LARGE TREES DOWN ALONG SOUTH FORK
RD BETWEEN THE 14000 BLOCK AND THE 18000 BLOCK.
&&
EVENT NUMBER LWX1800868
CJLThe national radar mosaic for the moment the first event began.
22 heat, 2 excessive heat. Local standard time, as filed.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 100 degrees.
Heat indices were around 100 degrees.
Heat indices were around 100 degrees.
Heat indices were around 100 degrees.
Heat indices were around 100 degrees.
Heat indices were around 105 degrees.
Heat indices were around 100 degrees.
Heat indices were around 100 degrees.
Heat indices around 110 degrees were reported.
Heat indices around 110 degrees were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772295, 772296, 772297, 772298, 772299, 772300, 772301, 772302, 772305, 772306, 772307, 772308, 772309, 772310, 772311, 772312, 772313, 772314, 772315, 772316, 772317, 772318, 772293, 772294.